Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Goodland, KS

June 21, 2020Gove County, Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2020, 1:37 PM CDT for Gove County, Logan County, Kansas. It was in force for 68 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 1:37 PM CDT (18:37 UTC)
Expired
Jun 21, 2020, 2:45 PM CDT
In force
68 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:53 PM CDTHAIL 1.512 S Oakley, KSCHASER REPORTED PING PONG SIZED HAIL.
Jun 21, 2:16 PM CDTHAIL 0.884 S Grinnell, KSPEA TO NICKEL SIZED HAIL REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED WITH RADAR.
Jun 21, 2:18 PM CDTHAIL 110 S Oakley, KSLOGAN CO EM REPORTED QUARTER SIZED HAIL ONGOING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS53 KGLD 211837
SVRGLD
KSC063-109-211945-
/O.NEW.KGLD.SV.W.0071.200621T1837Z-200621T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
137 PM CDT Sun Jun 21 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Logan County in west central Kansas...
  Western Gove County in west central Kansas...

* Until 245 PM CDT.

* At 137 PM CDT, a severe thunderstorm was located 6 miles northeast
  of Russell Springs, or 16 miles southwest of Oakley, moving east at
  5 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Russell Springs and The Monument Rocks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 10132 3905 10127 3908 10062 3870 10070
      3883 10111
TIME...MOT...LOC 1837Z 280DEG 5KT 3896 10107 

HAIL...1.00IN
WIND...70MPH
 
$$

Vincent
2 follow-up statements
837 
WWUS53 KGLD 211851
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
151 PM CDT Sun Jun 21 2020

KSC063-109-211945-
/O.CON.KGLD.SV.W.0071.000000T0000Z-200621T1945Z/
Logan KS-Gove KS-
151 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EASTERN LOGAN AND WESTERN GOVE COUNTIES...

At 151 PM CDT, a severe thunderstorm was located 14 miles southeast
of Monument, or 15 miles south of Oakley, and is nearly stationary.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Russell Springs and The Monument Rocks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 10132 3905 10127 3908 10062 3870 10070
      3883 10111
TIME...MOT...LOC 1851Z 294DEG 4KT 3891 10088 

HAIL...1.50IN
WIND...70MPH
 
$$

Vincent
870 
WWUS53 KGLD 211910
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
210 PM CDT Sun Jun 21 2020

KSC063-109-211945-
/O.CON.KGLD.SV.W.0071.000000T0000Z-200621T1945Z/
Logan KS-Gove KS-
210 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EASTERN LOGAN AND WESTERN GOVE COUNTIES...

At 208 PM CDT, a severe thunderstorm was located 14 miles south of
Oakley, moving east at 10 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Storm chasers reported ping pong size hail 12 miles south 
         of Oakley.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Russell Springs and The Monument Rocks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3886 10121 3906 10113 3908 10062 3870 10070
      3883 10111
TIME...MOT...LOC 1908Z 270DEG 7KT 3892 10084 

HAIL...1.50IN
WIND...70MPH
 
$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:25 AM CDT, 7 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 6:25 AM CDT, 7 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 AM MDT Sun Jun 21 2020

.SHORT TERM...(Today through Tuesday night)
Issued at 245 AM MDT Sun Jun 21 2020

Main concern will be severe thunderstorm chances this afternoon
and evening. Fairly good consensus among the CAMs that convection
will initiate 19-20z along a surface trough from Cheyenne Wells to
Colby to Atwood, then a broken line of storms moving quickly
southeast and exiting the area by 23-00z. The environment will be
characterized by strong instability (HREF ensemble mean shows up
to 4000 j/kg) and deep layer shear of around 30 kts. Some of
storms will be capable of producing very large hail (HRRR
atmospheric maximum size is 2 inches), damaging wind gusts and
perhaps a brief tornado in far southeastern area. Given fast
moving nature of the storms, not expecting heavy rainfall or
flooding to be a threat. After storms exit the area, no further
storms chances are expected tonight. High temperatures will be in
the lower 90s and lows tonight in the upper 50s to lower 60s.

For Monday and Tuesday, northwest flow will continue though it
will slowly weaken as the western ridge axis approaches the
Rockies. Convective chances appeared to be tied to weak embedded
shortwaves in the flow, with best chances in Colorado both days.
Severe threat will be limited by relatively weak instability (less
than 1000 j/kg on Monday, 1500 j/kg on Tuesday), although deep
layer shear remains at 30-40 kts in a northwest flow pattern, so
cannot totally rule out a severe storm or two. High temperatures
will be in the low to mid 80s and lows in the 50s.

.LONG TERM...(Wednesday through Sunday)
Issued at 251 AM MDT Sun Jun 21 2020

By the midweek timeframe, both the latest GFS/ECMWF do show a
building amplified upper ridge over the Rockies that will finally
push eastward, and begin to move the cutoff low that has been
sitting over the Great Lks/eastern Canada area. The two models do
begin to differ as to the strength of the ridge as it moves into
Plains region before breaking down ahead of a strong shortwave.

This system will work into the Pacific NW late Wednesday night,
shifting into the northern Rockies/Plains Thursday night, moving
towards the northern Mississippi Valley/Great Lks by Friday. The
timing of the trailing surface front that moves across the CWA will
be the main factor for the wx going into the upcoming weekend. The
GFS is a bit slower transitioning it thru the CWA versus the ECMWF
on Fri/Fri night. Zonal flow at 500 mb is going to transition to a
nosing ridge building off the central Rockies over the weekend. With
the inconsistency, will be staying close to the ECMWF. This will
push the front thru quicker, allowing for a faster warmup this
coming weekend.

For precip, will continue with mention of sl chance/low chance pops
for rw/trw Wednesday thru Friday, with dry/hot wx for the weekend.
PW values still indicating the potential for locally heavy rainfall.

High temperatures in the Wed-Sun timeframe will range from around
90F midweek, low to mid 90s Thursday, upper 80s Friday but could
shift higher/lower due to the affects of the frontal timing into the
region. By going with more of the ECMWF, highs Saturday will reach
into the lower to mid 90s, and to end of the upcoming weekend, upper
90s to around 100F on Sunday. Lows will trend upwards as well with
low to mid 60s to start, ending with mid 60s to lower 70s over the
weekend.

With the increased drier/hotter conditions expected for the upcoming
weekend, Fire Wx concerns do crop up. Winds for both days look to
top off in the 20-30 mph range for the afternoon hrs, but low RH
coverage only hits portions of NE Colorado Saturday, but expands
from areas along west of Hwy 25 by Sunday. Afternoon winds for
Thursday and Friday do hit criteria at this time with at least gusts
in the mid 20s mph range, but RH does not.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 523 AM MDT Sun Jun 21 2020

VFR expected at both KGLD and KMCK through the TAF period.
Thunderstorms this afternoon expected to develop south of both
terminals, but will need to monitor as it will be close. Storms
will quickly move east of the area by late afternoon. Surface
winds will shift from south this morning to northwest this
afternoon behind a surface trough.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JN
AVIATION...024
Hazardous weather outlook, Jun 21, 10:02 AM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
902 AM MDT Sun Jun 21 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
902 AM MDT Sun Jun 21 2020 /1002 AM CDT Sun Jun 21 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms capable of producing golf ball to baseball size
hail and wind gusts up to 75 mph are possible this afternoon, mainly
east of Highway 83 between 1-6 pm MDT. Storms will develop along or
near a line from Tribune-Colby-McCook by 1-2 pm MDT, quickly evolving
into a squall line that progresses east southeast into central
Kansas (east of Highway 283) by 4 to 6 PM MDT.

Additionally, near critical fire weather conditions are anticipated
in Eastern Colorado this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms are expected Monday and Tuesday across the
area. However, the risk for severe storms will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters and storm chasers are encouraged to report severe weather
(hail of any size, wind damage, measured wind gusts above 55 mph,
etc.) to the National Weather Service in Goodland via Twitter and
Facebook @NWSGoodland or via telephone by calling 1-800-272-7811.

Vincent

In the hours before

Local storm report, Jun 21, 7:42 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 AM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 N NORTON              39.84N 99.89W
06/20/2020  M1.25 INCH       NORTON             KS   COCORAHS

            SEVERAL HAILSTONES THIS SIZE. NO DAMAGE
            NOTICED.

&&

JN
Special weather statement, Jun 21, 1:22 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
122 PM CDT Sun Jun 21 2020

KSZ028-211900-
Logan KS-
122 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 200 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Russell Springs, or 24 miles northwest of Scott State
Lake, moving southeast at 5 mph.

Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Russell Springs.

LAT...LON 3890 10141 3904 10126 3891 10082 3870 10082
      3870 10119
TIME...MOT...LOC 1821Z 304DEG 5KT 3893 10125

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:05 PM CDTSevere Thunderstorm WarningGLDNorton55 min
Jun 20, 7:26 PM CDTSpecial Weather StatementGLDGraham19 min
Jun 20, 7:35 PM CDTSevere Thunderstorm WarningGLDGraham11 min
Jun 20, 7:51 PM CDTSevere Thunderstorm WarningGLDNorton24 min
Jun 20, 8:09 PM CDTSevere Thunderstorm WarningGLDNorton66 min
Jun 21, 1:22 PM CDTSpecial Weather StatementGLDLogan38 min
Jun 21, 1:59 PM CDTSpecial Weather StatementGLDGove46 min
Jun 21, 2:03 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan57 min
Jun 21, 2:25 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wichita65 min
Jun 21, 2:41 PM CDTFlash Flood WarningGLDGove, Sheridan, Thomas3 hr
Jun 21, 2:51 PM CDTSevere Thunderstorm WarningGLDGove, Logan54 min
Jun 21, 2:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan77 min
Jun 21, 3:33 PM CDTSevere Thunderstorm WarningGLDWichita57 min
Jun 21, 4:03 PM CDTSevere Thunderstorm WarningGLDNorton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.